Better results for pain relief with non-enteric coated prednisolone tablets?

I am new to this website. I was diagnosed with PMR eighteen months ago (I am 60 years old). I started on 30mg pred daily and am now on 6mg daily.

Apart from briefly on the initial high dose I have never had real relief from pain and have had to take slow release ibuprofen as well which helps (all under supervision of my rheumatologist). I take a tummy liner Lansoprazole daily. Tried Methotrexate but bad side effects so persisting with pred.

Saw my rheumatologist last week for check up and he was concerned pred still not giving relief other than with ibuprofen. I have also developed marked weakness in my thigh muscles, ie going upstairs now a problem. He now thinks this is due to muscle damage caused by the steroids - in other words Catch 22, they are doing me as much harm as good. BUT he also suggested I try using non-enteric coated pred tablets as he wondered whether the coating was preventing me absorbing the full dose. Bingo! Within a couple of days of non-enteric coated tablets my PMR stiffness in shoulders and neck much improved, but still pain and stiffness in thighs/knees (this would tie in with his steroid damage theory).

He now wants me to decrease as fast as possible from 6mg steroids, 1 mg every fortnight and keep up the ibuprofen. He also wants me to increase my exercise rate as much as possible (I was/am an active person, keen gardener, played regular tennis before PMR). I do aqua aerobics, Pilates and as much walking, gardening as I can, through gritted teeth!

Thought my non-enteric pred tablet experience may be of interest to others who have experienced "steroid resistance" as my rheumatologist calls it. Wish he had thought of it earlier! Plus any advice on helpful exercise/physio/massage to try and get those muscles to work again? Also think he wants me to come off steroids too fast?

Any advice from my fellow sufferers very welcome. Stay warm, Brand

11 Replies

oldestnewest
  • Hello Brand

    I only joined this site recently, I was diagnosed with GCA and PMR aged 54 that was 14 years ago.!!!

    The none coated Pred . gave me a rapid response, but I found they wore off quickly and I needed more later in the day, they were going through my system too quickly.

    With the coated Pred. they were a slow release so lasted longer!!! It's strange how we react differently to this "poison"

    However my body had to get use to the none coated Pred. as my GP said they were cheaper than than coated, so I didn't have a choice. I was on the coated Pred. for 12 years, and been on the none coated ones for 2 years

    Like you I was prescribed a medication to line my stomach, due to the none coated Pred. giving me tummy pain, so how have they saved money ??

    As I have been on steroids for 14 years, the Rheumatologist tried me on Methotrexate, which was a disaster, and I had to have a blue light to the hospital!!!

    I have GCA and PMR but I dont get many flares of the PMR as I do with the GCA,

    Pat

  • Dear Pat, I am so very sorry to hear that you have been suffering for so long. I agree with you about Methotrexate - horrible, although I do have a friend who takes it very successfully, so as you say different poisons suit different people! You definitely need a good rheumatologist who listens to you. Good luck, Brand

  • Hi there and welcome to the forum both! Some years ago the 'enteric coated' pred was prescribed routinely because it was thought that it helped prevent stomach problems. However, evidence based research then established no actual evidence that the enteric coating helped reduce the number of stomach problems, and it was also found that it did in fact reduce the body's uptake of the steroids, so in effect people needed a stronger dose. Therefore, the standard prescription now is non-enteric-coated. They are cheap, but that's not really the issue, because all prednisolone is cheap compared with other medications (2p a tablet to the NHS).

    There are those rheumatologists who hold that if you are still in pain after several years, it's not PMR any more but has morphed into something else. It's really a pity Pat that you are still having to take steroids after such a long time. Hope you get better soon.

  • Thank you for your reply.

    I was aware of all the info you gave me. I have been on steroids for so long that I think I have read everything about them.!!!!

    My concern at the time of changing from coated to non coated was "why fix it it if aint broken" and I never had stomach problems like I do with the none coated!!! Perhaps it's because I have an irritable bowel.?

    It was my GP who told me that the non coated was a lot cheaper than the coated so I believed her.!!! even my Rheumatologist wrote to my GP asking her to reinstate my coated tablets, because they suited me after taking them all these years.

    Like I said before "we all react differently to medications" and also like I said before, I now have to have stomach tablets, so where's the saving?

    It's like my blood pressure pills, I was changed to a non generic one being told "it's identical to the one I had been taking", I have had all sorts of side effects with it, so how can they be identical.??

    I have had many, many tests to rule out other issues..... neurological, brain tumor, Meningitis,a spinal fluid tap, etc . etc., all negative. So it is the GCA that keeps rearing it's ugly head...... and not something else.

    IF and when I get down to a maintenance dose of 5mgs again, that's where I will stay as I always have the fear of having a stroke due to the inflammation of the head arteries. I dont have that fear when I get a flare of PMR [ luckily I dont get many ] although that in itself is very painful, and having the 2 together is unbearable.

    Pat

  • Kate,

    Unfortunately my stomach plays up if I have the uncoated Pred. I get agonising stomach ache, feel sick, go off my food and have nasty stuff coming back into my mouth despite taking omeprazole to protect my stomach. My GP has made me an exemption case and so is still prescribing coated Pred. My inability to tolerate the 1mg pills which only come in the uncoated form is making life tough now that I am reducing. I would love to follow the advice given to drop only 0.5mg at a time and phase in the new dose as described in the latest PMRGCA newsletter but instead am now on a three day rotation 2.5/2.5/0 which is not ideal.

    So I strongly dispute the lack of evidence that coated Pred is easier on the stomach.

    Pat

  • Dear Kate

    Thank you for your very clear explanation about coated and non-coated. Very interesting and the certainly the non-coated have made a difference to me.

    As for steroid-induced muscle damage do you know if this is something that can be reversed when you come off steroids providing you also take plenty of exercise? I've been worrying about this but don't want to look it up on the internet and scare myself! If you had any information I'd be grateful, best wishes Brand

  • Hi All,

    I am prescribed the coated tabs to help with the gradual drops, but I became suspicious that they may not be absorbed as well as the uncoated tabs, so I snap them with my back teeth before I swallow.

    I am reducing on the low doses for the 2nd time round and it seems to be working better now. Who knows if it's because the pred is getting into my system quicker, but hey! Anythings worth a try.

    I alway take my pred with food and almost never need omeprazole for an upset tummy. I think that taking the drugs with plenty of fluids helps too.

    Pats.

  • When I decreased recently to 12.5 from 13.5 I had a terrible flare - back to square one, gradually building up over a week. I couldn't understand it as only 1 mg difference. Then I remembered reading this post and tried swapping the 2.5 mg enteric coated (I was adding to the 10 mg uncoated) for 2.5 mg uncoated and hey presto! The pains are significantly down the first day of doing this.

    This forum has once again proved so useful. I'll bite the coated ones now for better absorption. My stomach is fine.

  • I'm another patient unable to take the uncoated Pred. I already had/have acid reflux due to a hiatus hernia and attempting to take the uncoated ones made me very ill indeed. I have been on the enteric coated ones now for some 13 years (apart from that short break) without many problems, so I need to keep to them.

    About breaking the coated ones - I really can't see the point, you might just as well take the uncoated ones and be done with it?

  • Polkadotcom, I'm sure I'm not the only one who doesn't have a choice of whether to have coated or uncoated pred. If my GP prescribes 2.5mg tabs then the pharmacy gives me coated ones, otherwise I'm given uncoated. I did wonder why I was struggling to go from 5mg to 4.5mg and am now wondering if its because the 4.5mg includes a 2.5mg coated tablet?

  • There's no difference in the cost of the coated Pred although there was to begin with, but I tried the uncoated ones when the trend went that way and wished I hadn't. I just asked to be changed back to the coated ones and had no problems once I explained.

    Jeannie, it may just be due to the fact that 5mg of steroids is a sticking point for many, but you could try taking alternate day doses for a while - 5mg one day, 4mg the next, to see if that works. I'd just be inclined to take the very slow route down from 5mg (as outlined by PMRpro).

You may also like...